540310 tn?1343627720
lithium?
Just wondering if anyone has or is taking lithium? What side effects has anyone experienced ?  I have heard weight gain is a side effect. would love to hear good and bad experiences i am supposed to have already started taking it but wanted to get some info first. thankyou xxxxxx :-)
Cancel
8 Answers
Page 1 of 1
547573 tn?1234659310
Namaste,

First of all, if it's already been prescribed for you you should be taking it. It was prescribed for a reason.

Lithium affects the flow of sodium through nerve and muscle cells in the body. Sodium affects excitation or mania.

Lithium is used to treat the manic episodes of manic depression. Manic symptoms include hyperactivity, rushed speech, poor judgment, reduced need for sleep, aggression, and anger. It also helps to prevent or lessen the intensity of manic episodes.

Lithium may also be used for other purposes not listed.

Stop taking lithium and call your doctor at once if you have any of these serious side effects:
extreme thirst, urinating more or less than usual;

weakness, fever, feeling restless or confused, eye pain and vision problems;

restless muscle movements in your eyes, tongue, jaw, or neck;

pain, cold feeling, or discoloration in your fingers or toes;

feeling light-headed, fainting, slow heart rate;

hallucinations, seizure (blackout or convulsions);

fever with muscle stiffness, sweating, fast or uneven heartbeats; or

early signs of lithium toxicity, such as nausea, vomiting, diarrhea, drowsiness, muscle weakness, tremor, lack of coordination, blurred vision, or ringing in your ears.

Less serious side effects may include:

mild tremor of the hands;

weakness, lack of coordination;

mild nausea, vomiting, loss of appetite, stomach pain or upset;

thinning or drying of the hair; or

itching skin.

This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effects.

Most side effects dissipate or go away completely after taking the medication for awhile.

Don't be frightened by the list of side effects, you may not experience any, but this is a complete list of what might happen to some people.

Start taking your lithium and if you have a real problem with it, call your doctor.

Michael
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I not only gained weight on lithium but developed a serious rash on one hand.  It took a dermatologist to prescribe med to get rid of the rash, but it kept coming back, however my psych doctor said lithium did not cause it.  But when I stopped taking the lithium, the rash was gone and stayed away.  I am now on Lamictal and Lexapro which seem to control my bipolar.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
212753 tn?1275076711
Lithium will destroy your thyroid.Please keep a check on your thyroid. I really wish doctors would quit prescibing lithium. There are so many better meds for bi polar than on ethat cn be toxic and kil body parts.
Love venora
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal

I too have had side effects of tremors and weight gain in Lithium. I also found that my hands and feet would swell and I couldn't put my shoes on! I am on thyroid supplements
since starting it. I take small doses because of it. Not a fan at all but it controls the mania.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
337492 tn?1212462436
Tremors, water weight gain, acne, dry skin on my feet and hands, dry hair and I was still having mood swings on it.  I am now on Abilify and all of that stopped.  Hope this helps.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
573297 tn?1304712740
I am still on lithium but with lamictal, effexor and the pdoc prescribed aldactone for the bloatedness.

I like lithium, I know I have had to make an ajustment to my thyroid med but I can't blame it on the lithium only cause I was born with hypothyroidism...so....

I notice that lamictal and lithium actually complete each other. I am feeling better and symptoms are under control....right now.....

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
569994 tn?1217792489
I have been taking Lithium and Effexor for a few years now.  Lithium really helps me with the mood swings. I have no side affects.  My doctor put me on it because he felt that it has the least side effect of any newer similar drugs.  I do get my blood checked about every month so he can check my lithium levels.  One thing is that I can not take aspirin or motrin, etc as it raises the Lithium level's in my blood.  Tylenol is OK, but does not work for me.  I am taking Vicodin for headaches.  Althought rare, its nice to have a pain killer on hand to get me throuh those terribe headaches I sometimes get.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
540310 tn?1343627720
I have stopped taking lithium after 2 weeks i ended up with chest pain and shortness of breathe i loooked 7 mth pregnant and i was feeling sick. I am still taking effexor and will start Lamictal in a few days. The lithium seemed to stabelize my moods and i felt quite calm now i am slowly going back to swinging up and then way down hopefully the new med will help fingers crossed.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources